Alert archive / Iowa / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 25, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jun 27, 2019, 12:48 PM CDT for Chickasaw County, Floyd County, Howard County, Iowa. It was in force for 31 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 27, 2019, 12:48 PM CDT (17:48 UTC)
- Expired
- Jun 27, 2019, 1:19 PM CDT
- In force
- 31 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Chickasaw County, IA, Floyd County, IA, Howard County, IA
The radar
The La Crosse radar (KARX), 130 km from the middle of the area, began a volume at 17:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 27, 12:48 PM CDT | TSTM WND DMG | 2 Ne Charles City, IA | BRANCHES BLOWN DOWN IN TOWN VIA CHARLES CITY PD |
| Jun 27, 12:48 PM CDT | TSTM WND DMG | 2 Ne Charles City, IA | BRANCHES BLOWN DOWN IN TOWN VIA CHARLES CITY PD. |
| Jun 27, 12:55 PM CDT | TSTM WND GST 38 | 2 E Charles City, IA | |
| Jun 27, 1:07 PM CDT | HAIL 0.88 | 3 Ne Ionia, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 27, 12:23 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 5.8 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 352 J/kg
- Mixed-layer CIN
- -339 J/kg
- Mixed-layer LCL
- 1615 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
542
WUUS53 KARX 271748
SVRARX
IAC037-067-089-271830-
/O.NEW.KARX.SV.W.0025.190627T1748Z-190627T1830Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
1248 PM CDT Thu Jun 27 2019
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Southwestern Howard County in northeastern Iowa...
Northeastern Floyd County in north central Iowa...
Northwestern Chickasaw County in northeastern Iowa...
* Until 130 PM CDT.
* At 1247 PM CDT, a severe thunderstorm was located near Charles
City, moving northeast at 25 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Charles City, Elma, Ionia, Chickasaw, Alta Vista, North Washington,
Colwell, Bassett, County Roads B 33 And T 76, New Hampton Airport,
Carrville, County Roads B 28 And V 18, Highway 18 And County V 18,
Colwell County Park, Bunns Woods County Park, Devon, Midway,
Highway 63 And County B 33 and Deerfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
Torrential rainfall is occurring with this storm, and may lead to
ponding of water on roads. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4321 9257 4321 9255 4322 9255 4330 9239
4311 9225 4299 9262 4314 9273
TIME...MOT...LOC 1747Z 238DEG 21KT 4311 9259
HAIL...1.00IN
WIND...<50MPH
$$
RRS3 follow-up statements
502
WWUS53 KARX 271800
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
100 PM CDT Thu Jun 27 2019
IAC037-067-089-271830-
/O.CON.KARX.SV.W.0025.000000T0000Z-190627T1830Z/
Howard IA-Floyd IA-Chickasaw IA-
100 PM CDT Thu Jun 27 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM CDT
FOR SOUTHWESTERN HOWARD...NORTHEASTERN FLOYD AND NORTHWESTERN
CHICKASAW COUNTIES...
At 100 PM CDT, a severe thunderstorm was located 7 miles southwest of
Elma, or 10 miles northeast of Charles City, moving northeast at 25
mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
This severe storm will be near...
Elma around 115 PM CDT.
Other locations impacted by this severe thunderstorm include County
Roads B 33 And T 76, Chickasaw, New Hampton Airport, Bassett,
Carrville, County Roads B 28 And V 18 and Highway 18 And County V 18.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4321 9257 4321 9255 4322 9255 4330 9239
4311 9225 4299 9262 4314 9273
TIME...MOT...LOC 1800Z 238DEG 21KT 4315 9250
HAIL...1.00IN
WIND...<50MPH
$$
RRS339
WWUS53 KARX 271812
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
112 PM CDT Thu Jun 27 2019
IAC067-089-271821-
/O.CAN.KARX.SV.W.0025.000000T0000Z-190627T1830Z/
Howard IA-Floyd IA-
112 PM CDT Thu Jun 27 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN HOWARD AND
NORTHEASTERN FLOYD COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
north central and northeastern Iowa.
LAT...LON 4313 9256 4319 9250 4321 9244 4321 9232
4311 9225 4301 9256
TIME...MOT...LOC 1811Z 238DEG 21KT 4318 9243
$$
IAC037-271830-
/O.CON.KARX.SV.W.0025.000000T0000Z-190627T1830Z/
Chickasaw IA-
112 PM CDT Thu Jun 27 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM CDT
FOR NORTHWESTERN CHICKASAW COUNTY...
At 111 PM CDT, a severe thunderstorm was located near Elma, or 10
miles northwest of New Hampton, moving northeast at 25 mph.
HAZARD...Quarter size hail.
SOURCE...Law enforcement. At 1248 pm nickle sized hail was reported
on the northeast side of Charles City with this storm.
IMPACT...Damage to vehicles is expected.
This severe thunderstorm will remain over mainly rural areas of
northwestern Chickasaw County, including the following locations...
Highway 18 And County V 18, County Roads B 33 And T 76, Alta Vista,
Chickasaw, Devon, Highway 63 And County B 33 and New Hampton Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4313 9256 4319 9250 4321 9244 4321 9232
4311 9225 4301 9256
TIME...MOT...LOC 1811Z 238DEG 21KT 4318 9243
HAIL...1.00IN
WIND...<50MPH
$$
RRS660
WWUS53 KARX 271819
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
119 PM CDT Thu Jun 27 2019
IAC037-271828-
/O.CAN.KARX.SV.W.0025.000000T0000Z-190627T1830Z/
Chickasaw IA-
119 PM CDT Thu Jun 27 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CHICKASAW COUNTY
IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds are
still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
north central and northeastern Iowa.
Remember, a Severe Thunderstorm Warning still remains in effect for
portions of central and southern Chickasaw county.
LAT...LON 4313 9256 4319 9250 4321 9244 4321 9232
4311 9225 4301 9256
TIME...MOT...LOC 1817Z 238DEG 21KT 4320 9238
$$
RRSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 11:58 AM CDT, 50 minutes earlier.
Area forecast discussion, Jun 27, 11:58 AM CDT, 50 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 1158 AM CDT Thu Jun 27 2019 .SHORT TERM...(Today through Friday Night) Issued at 231 AM CDT Thu Jun 27 2019 Main concern will be the potential for severe thunderstorms this afternoon with damaging wind the main threat along with large hail. Heavy rain potential as well going into tonight with some localized flooding possible. Quiet right now across the area early this morning as a ridge of high pressure was passing overhead. GOES IR showing mostly clear skies as of 2 am with temperatures ranging from the middle 50s in the favored cool spots of central WI, to the middle/upper 60s elsewhere. Monitoring complex of thunderstorms across western Dakotas this morning. This complex is forecast to weaken somewhat this morning with remnant MCV progress eastward toward the area by late morning/early afternoon. Increasing moisture transport/heating ahead of the MCV is expected to re-energize thunderstorms per latest CAMs showing strong quasi-linear complex pushing into the area in the 18- 19z timeframe. Plenty of CAPE for fuel but there is the question of whether storms can become rooted in the boundary layer for widespread damaging wind threat. Latest RAP sounding showing CAP eroding with the approach of this convection, so this would suggest becoming rooted. Of note is the latest 04z ESRL HRRR which shows pockets of 35 to 45kt max hrly gusts. Previous 02z HRRR output was showing pockets of 50-55kt...so maybe remaining a bit more elevated per latest trends? Cape of 2500-4500J/Kg would suggest some larger hail potential. Will have to keep an eye on how this complex behaves and how our environment evolves ahead of it. Otherwise, plan on highs today well into the 80s despite increasing cloud cover and convection. Some CAMs suggesting this complex throwing out a boundary for increasing moisture transport this evening/tonight to focus on for additional storm development. Preciptable water values creeping into the 1.5-2 inch range will likely produce some very efficient heavy rain-makers. If storms anchor/train, could see some localized flooding problems. Lingering frontal boundary from eastern WI into northern IA Friday into Friday night will be the focus/trigger for additional shower/thunderstorm chances. Otherwise, an increasing warm/humid day on tap friday. Highs will again be well into the 80s with dew points in the upper 60s/lower 70s. Low Friday night will be in the 60s/lower 70s. .LONG TERM...(Saturday through Wednesday) Issued at 231 AM CDT Thu Jun 27 2019 Increasing heat and humidity Saturday through Sunday as upper level ridge amplifies across the region. Highs are expected to be in the upper 80s to the mid 90s with dew points mainly in the lower 70s. This will produce maximum afternoon heat indices in the 95-105 range. May need eventual headlines for this heat. There may also be a small chance showers/thunderstorms Sat N/Sun as there are some indications of a weak wave coming around the top of the ridge. A cold front drives southward into the area Sunday night/Monday for a chance of showers/storms. Highs Monday look to back down into the 80-90 degree range with slightly lower humidity. Flattening ridge/more high zonal flow Tues into Wednesday brings a couple weak troughs through the region for shower/thunder chances. Otherwise, remaining warm with slightly elevated humidity. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1158 AM CDT Thu Jun 27 2019 Line of TSRA will move through KLSE early this afternoon with IFR visibilities along with strong winds of 30 to 40 kts. Behind this initial line of storms, there likely will be a break in more widespread SHRA/T following this complex of storms, but a second round of TSRA is still expected later this evening or overnight. However, adjustments in timing will likely be needed as trends become clearer. Winds will generally remain southerly outside of storms into Friday. && .HYDROLOGY...Today into Tonight Issued at 231 AM CDT Thu Jun 27 2019 Moisture and instability will be increasing over the area today into tonight, with potential for storms to train and repeat over some locations. Where this occurs is uncertain yet, but given higher available moisture, any storm will be capable of producing downpours and locally heavy rains. These heavier rains falling on generally moist soils could produce excessive runoff and the threat of flooding or flash flooding. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...DAS LONG TERM....DAS AVIATION...JM HYDROLOGY....DAS
Hazardous weather outlook, Jun 27, 9:17 AM CDT, 3 hours 31 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 917 AM CDT Thu Jun 27 2019 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-281430- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 917 AM CDT Thu Jun 27 2019 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Strong to severe storms are possible through this evening. Strong to damaging wind and torrential downpours along with some localized flooding are the main threats. Some large hail is also possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday On and off thunderstorm chances are expected Friday through next Wednesday. While the severe weather threat looks low, it remains too early to determine the severe weather risk details for each day. Increasing temperatures and humidity will yield heat indices in the 95 to 105 range over the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through this evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled.
In the hours before
Special weather statement, Jun 27, 11:33 AM CDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1133 AM CDT Thu Jun 27 2019
IAZ008-009-MNZ079-086>088-094-095-WIZ032-271730-
Howard-Mitchell-Wabasha-Olmsted-Dodge-Fillmore-Winona-Mower-Buffalo-
1133 AM CDT Thu Jun 27 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PARTS OF SOUTHEAST
MINNESOTA AND NORTHEAST IOWA...
At 1129 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Pepin to near Rochester to 7 miles
east of Rice Lake, Iowa. Movement was east at 40 mph.
Winds in excess of 30 mph, small hail, lightning, and heavy
downpours are possible with these storms.
Locations impacted include...
Rochester, Winona, Austin, Osage, Mondovi, Dodge Center, Wabasha,
Preston, Mantorville, Alma, Buffalo, Kasson, Stewartville, Byron,
Goodview, St. Charles, Plainview, Chatfield, Spring Valley and Eyota.
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4420 9282 4419 9255 4437 9255 4437 9243
4445 9243 4441 9208 4459 9202 4459 9153
4425 9153 4417 9161 4413 9155 4404 9157
4402 9154 4385 9159 4385 9173 4335 9225
4321 9302 4377 9305
TIME...MOT...LOC 1629Z 258DEG 34KT 4447 9213 4389 9248 4336 9335
LeeLocal storm report, Jun 27, 11:34 AM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1134 AM CDT THU JUN 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 AM TSTM WND GST PLAINVIEW 44.17N 92.17W
06/27/2019 M43 MPH WABASHA MN FIRE DEPT/RESCUE
&&
SHEALocal storm report, Jun 27, 11:39 AM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1139 AM CDT THU JUN 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1113 AM TSTM WND GST ROCHESTER AIRPORT 43.91N 92.50W
06/27/2019 M45 MPH OLMSTED MN ASOS
&&
SHEASpecial weather statement, Jun 27, 12:12 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1212 PM CDT Thu Jun 27 2019
IAZ008>010-018-019-MNZ079-087-088-094>096-WIZ032>034-041-053-271845-
Floyd-Chickasaw-Mitchell-Winneshiek-Howard-Wabasha-Fillmore-Winona-
Houston-Olmsted-Mower-Buffalo-Jackson-Trempealeau-Vernon-La Crosse-
1212 PM CDT Thu Jun 27 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PARTS OF SOUTHEAST
MINNESOTA, NORTHEAST IOWA, AND FAR WESTERN WISCONSIN...
At 1208 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Mondovi to near Fountain to near Eagle
Grove. Movement was east at 30 mph.
Winds in excess of 30 mph, small hail, lightning, and locally heavy
rainfall are possible with these storms.
Locations impacted include...
La Crosse, Winona, Decorah, Charles City, La Crescent, Cresco, Osage,
New Hampton, Arcadia, Caledonia, Mondovi, Whitehall, Preston, Alma,
Onalaska, Buffalo, Holmen, West Salem, Goodview and St. Charles.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4340 9302 4366 9256 4407 9214 4460 9185
4460 9092 4407 9096 4350 9132 4350 9161
4309 9161 4308 9208 4291 9208 4291 9303
TIME...MOT...LOC 1708Z 258DEG 26KT 4457 9164 4374 9218 4267 9395
LeeSpecial weather statement, Jun 27, 12:23 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1223 PM CDT Thu Jun 27 2019
WIZ017-029-271845-
Taylor-Clark-
1223 PM CDT Thu Jun 27 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CLARK AND TAYLOR
COUNTIES...
At 1220 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Ladysmith to near Elk Mound.
Movement was east at 30 mph.
Winds in excess of 30 mph, small hail, lightning, and locally
heavy rainfall are possible with these storms.
Locations impacted include...
Medford, Colby, Thorp, Loyal, Greenwood, Owen, Rib Lake, Chelsea,
Westboro, Jump River, Lynn, Longwood, Reseburg, Stetsonville,
Goodrich, Willard, Withee, Gilman, Granton and Curtiss.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4512 9004 4512 9020 4503 9020 4503 9031
4458 9031 4460 9092 4538 9092 4538 9005
TIME...MOT...LOC 1720Z 278DEG 26KT 4551 9118 4484 9159
LeeLocal storm report, Jun 27, 12:46 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1246 PM CDT THU JUN 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM HAIL 7 NE ELMA 43.33N 92.36W
06/27/2019 E1.00 INCH HOWARD IA TRAINED SPOTTER
TIME ESTIMATED FROM RADAR.
&&
CAThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 11:33 AM CDT | Special Weather Statement | ARX | Howard, Mitchell | 57 min |
| Jun 27, 12:12 PM CDT | Special Weather Statement | ARX | Chickasaw, Floyd, Howard, Mitchell, Winneshiek | 93 min |
| Jun 27, 1:08 PM CDT | Severe Thunderstorm Warning | ARX | Chickasaw | 16 min |
| Jun 27, 1:17 PM CDT | Special Weather Statement | ARX | Allamakee, Clayton, Fayette, Winneshiek | 118 min |
| Jun 27, 4:43 PM CDT | Special Weather Statement | ARX | Fayette | 62 min |
| Jun 27, 5:13 PM CDT | Special Weather Statement | ARX | Clayton | 32 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.